Gynecology / Women's Health Expert Forum
breakthrough bleeding
About This Forum:

This forum is for questions and support regarding gynecology issues such as: Cervical Disorders, Colposcopy, Cramps, Cystitis, Fallopian Tube Disorders, Menstruation, Ovarian Disorders, PAP Test, Pelvic Exam, PID, PMS, Surgery, Tests, Ultrasound, Uterine Disorders, Vaginal Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

breakthrough bleeding

I have been on seasonale birth control since Nov. 2006.  I started experiencing the breakthorugh bleeding on July 25th and my cycle isn't due until the last week of August.  I called my GYN who told me to just stop the pills and start something else. They gave me Loestrin24; well I have been on them for a week and I am still spotting. Is there anything I can do to stop this.  A nurse told me to double up on the Loestrin. Can I do that and will it stop the spotting ?  Thanks I really need some relief. I have been bleeding for almost a month.
Related Discussions
242596_tn?1192429549
Hello,

I wouldn't double up on the Loestrin.  It is normal to have breakthrough bleeding when taking the pill continuously.  I usually tell my patients to stop the pill until "normal" menses begins, then start them again when the bleeding stops.  Make sure to use back up contraception if you have intercourse during the time you are off of the pill.

Best regards,

Dr. Downing
6 Comments
Blank
Avatar_f_tn

I was on that and had a lot of spotting as well... the loestrin is a very low dose.  The seasonale is a higher dosage of hormone... you have to give your body a chance to adjust. The low dose might not be enough to prevent the lining from building in hopes of ovulation.  

I wouldn't double up.  Normally my doctor would advise me to stop for 4 days and restart.

Plus spotting is not bleeding.  When you have that it is old blood, I think you want that out of your body.  You build the lining for a reason and if it didn't fully expell it will at some point.  The fluctuation of your hormones from the pills probably stirred things up.

If it is that bothersome go in and talk to the doctor not phone nurse...

Good luck!
Blank
Avatar_n_tn
I have been having a similar problem. I took Ortho Novum for almost a year and then switched to the generic version, Ortho Necon and I have been taking it for almost four months now. This month I have been spotting quite a bit, and I'm not supposed to get my period for another 8 days. There were two episodes this month where I forgot to take my pill and took two in one day. Could this be causing my problem? Is there anything I could do? Thanks.
Blank
Avatar_n_tn
I too am having similar problem.  I took seasonale for about 2 years straight and then stopped taking them and now  am back on them after 6 months of not taking them.  I'm only on the second month and my period started very light bleeding usually when I pee I notice it so not enough to be a full on period.  But it's been 3 weeks of this very light bleeding and it's not stopping.  The only thing I did different this time is go with the generic for seasonale, I don't know if that could be what's wrong cause the first time I started taking the seasonale I had no problems what so ever and now with this generic I'm having problems.  Any comments??
Blank
Avatar_n_tn
hi.. i had color brown vaginal discharge for about 4 days and i'm not supposed to have my period because i just had 2 weeks ago.. i had unprotected sex on saturday and sunday. we use withdrawal method only. then on a sunday,i saw some brown discharge. what would it be??? i never toon any contraceptive pills. please help..
Blank
Avatar_n_tn
hi.. i had color brown vaginal discharge for about 4 days and i'm not supposed to have my period because i just had 2 weeks ago.. i had unprotected sex on saturday and sunday. we use withdrawal method only. then on a sunday,i saw some brown discharge. what would it be??? i never toon any contraceptive pills. please help..
Blank
Continue discussion Blank
This Forum's Experts
603463_tn?1220630455
Elaine Brown, MDBlank
Elaine Brown, MD - BLOG
Billings, MT
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank